Alert archive / Tennessee / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Feb 2, 2016, 12:02 PM CST for Fayette County, Shelby County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 2, 2016, 12:02 PM CST (18:02 UTC)
- Expired
- Feb 2, 2016, 3:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, TN, Shelby County, TN
The radar
The Memphis radar (KNQA), 14 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 2, 12:25 PM CST | FLASH FLOOD | 4 N Southeast Memphis, TN | RAMP ONTO I-40 EAST FROM SYCAMORE VIEW IS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
707
WGUS54 KMEG 021802
FFWMEG
TNC047-157-022100-
/O.NEW.KMEG.FF.W.0001.160202T1802Z-160202T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 PM CST TUE FEB 2 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN FAYETTE COUNTY IN WEST TENNESSEE...
SHELBY COUNTY IN WEST TENNESSEE...
* UNTIL 300 PM CST
* AT 1200 PM CST...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 INCH OF RAIN
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BARTLETT...COLLIERVILLE...GERMANTOWN...MILLINGTON...CORDOVA...
MEMPHIS...LAKELAND...ARLINGTON...EADS...SOUTHEAST MEMPHIS...
ELLENDALE...PIPERTON...GALLAWAY...BRADEN...ROSEMARK...BRUNSWICK...
KIRK...BARRETVILLE...REDWOOD AND LENOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3539 8993 3538 8964 3537 8964 3538 8963
3538 8956 3500 8962 3500 8999
$$1 follow-up statement
352
WGUS74 KMEG 021926
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
126 PM CST TUE FEB 2 2016
TNC047-157-021936-
/O.CAN.KMEG.FF.W.0001.000000T0000Z-160202T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE TN-SHELBY TN-
126 PM CST TUE FEB 2 2016
...THE FLASH FLOOD WARNING FOR WESTERN FAYETTE AND SHELBY COUNTIES IS
CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 3539 8993 3538 8964 3537 8964 3538 8963
3538 8956 3500 8962 3500 8999
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 11:04 AM CST, 58 minutes earlier.
Area forecast discussion, Feb 2, 11:04 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1104 AM CST TUE FEB 2 2016
.UPDATE...
UPDATED FOR 18Z AVIATION DISCUSSION BELOW...
&&
.PREV DISCUSSION... /ISSUED 1026 AM CST TUE FEB 2 2016/
UPDATE...
UPDATED TO INCREASE HIGH TEMPERATURES AND REFRESH SEVERE WEATHER
POTENTIAL.
DISCUSSION...
..SEVERE THUNDERSTORMS EXPECTED ACROSS PORTIONS OF THE MID SOUTH
THIS AFTERNOON AND EVENING...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OVER NEBRASKA THIS
MORNING WILL CONTINUE TO SLOWLY LIFT NORTHEAST TODAY. DEEP LARGE
SCALE TROUGHING EXTENDS SOUTH OF THIS LOW AND WILL NUDGE EAST
TODAY PRECEDED BY INCREASINGLY STRONG WIND FIELDS ACROSS THE MID
SOUTH BY THIS AFTERNOON.
THERE STILL REMAINS SOME UNCERTAINTIES WITH REGARD TO STORM MODE
AND EVOLUTION OF SEVERE WEATHER INTENSITY AND THREATS. LATEST 12Z
REGIONAL SOUNDINGS REVEAL A FAIRLY STOUT CAPPING
INVERSION...ESPECIALLY WITH SOUTHWARD EXTENT (IE. KJAN AND KSHV).
CAPPING INVERSION SEEMS BASED HIGHER UP ON THE KLZK SOUNDING AND
SHOULD BE LIFTED OUT AS BETTER HEIGHT FALLS SPREAD EAST LATER
TODAY.
THE PRIMARY QUESTIONS THAT REMAIN REGARD THE EVOLUTION OF STORM
MODE AS LIMITED CROSS BOUNDARY HEIGHT FALLS EXIST AND SHOULD
CONTINUE TO EXIST ACROSS THE CAPPED LOW LEVEL WARM SECTOR. THIS
SHOULD KEEP MODEST LAPSE RATES IN PLACE AND WITH NO SIGNIFICANT
NEGATIVELY TILTED UPSTREAM SHORTWAVE NOTED. AT THIS TIME...THINK
THE BEST MID LEVEL HEIGHT FALLS SHOULD BE LIMITED TO JUST ALONG A
PREFRONTAL SURFACE BOUNDARY WHICH IS CURRENTLY STRETCHED ACROSS
CENTRAL ARKANSAS.
THE CAPPED LOW LEVEL WARM SECTOR ENVIRONMENT SHOULD BECOME
CONDITIONALLY UNSTABLE WITH CAPE VALUES RISING TO BETWEEN
1000-1500 J/KG AS DEWPOINTS RISE INTO THE LOW AND MIDDLE 60S AND
TEMPERATURES RISE INTO THE LOW AND MIDDLE 70S. THE PRIMARY
QUESTION IS WHETHER THIS CONDITIONAL INSTABILITY CAN BE REALIZED
AHEAD OF THE BOUNDARY CONSIDERING CAPPING AND ALSO STORM MODE
ALONG THE BOUNDARY ITSELF. AT THIS POINT...THE POTENTIAL FOR
PRE-BOUNDARY DISCRETE SUPERCELLS APPEAR LIMITED AS CAPPING SHOULD
PERSIST WITH LACK OF BETTER DYNAMIC FORCING. THE MISSISSIPPI STATE
UNIVERSITY SOUNDING RESEARCH TEAM IS PLANNING TWO BALLOON LAUNCHES
THIS AFTERNOON WHICH SHOULD PROVIDE BETTER CLUES OF THE EXISTING
WARM SECTOR ENVIRONMENT.
THIS LACK OF STRONGER DYNAMIC FORCING DOES THOUGH BRING INTO
QUESTION STORM MODE ALONG THE PREFRONTAL BOUNDARY...ESPECIALLY
DURING THE INITIAL EVOLUTION OF STORM DEVELOPMENT AS BETTER MID
LEVEL HEIGHT FALLS OVERSPREAD THE NEAR PRE BOUNDARY ENVIRONMENT.
WEAKER FORCING ALOFT SUGGESTS THAT THE EARLY EVOLUTION MAY SUPPORT
MORE INDIVIDUAL STORMS FORCED ALONG THE BOUNDARY THAT COULD TAKE
ON SUPERCELLULAR CHARACTERISTICS AND WORK WITH EXISTING MODERATE
INSTABILITY AND STRONG SHEAR ALONG THE BOUNDARY. THE GREATEST
POTENTIAL FOR SEVERE WEATHER AND POTENTIALLY A STRONG TORNADO
SHOULD OCCUR EARLY IN THE STORM EVOLUTION WITH BEST LOCATION AND
TIMING ALONG AND EAST OF THE MISSISSIPPI RIVER ACROSS WEST
TENNESSEE AND NORTHWEST MISSISSIPPI THROUGH MID AFTERNOON. STORMS
SHOULD RATHER QUICKLY EVOLVE TO A QLCS WITH A TRANSITIONING THREAT
TO MORE DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION...AS
THE UPPER SUPPORT LIFTS FURTHER NORTH THE LINE SHOULD SLOW ITS
FORWARD PROGRESSION WHICH MAY INCREASE THE FLASH FLOODING THREAT
LATER THIS EVENING ACROSS EASTERN PORTIONS OF THE REGION.
UPDATED ZONES...GRIDS...AND HWO WILL BE SENT SHORTLY.
JLH
PREV DISCUSSION... /ISSUED 338 AM CST TUE FEB 2 2016/
DISCUSSION...
A POTENT LOW PRESSURE SYSTEM WILL TRACK FROM NORTHERN OKLAHOMA
THIS MORNING TO NORTHERN MISSOURI TONIGHT. CURRENTLY...THE WARM
FRONT THAT EXTENDS EASTWARD FROM THE LOW STRETCHES ACROSS CROSS
COUNTY ARKANSAS TO NEAR SAVANNAH TENNESSEE. THE FRONT IS FINALLY
BEGINNING TO PUSH NORTH AS LOW CEILINGS AT MEMPHIS INTERNATIONAL
ARE STARTING TO LIFT AND WINDS ARE TURNING AROUND TO THE
SOUTHEAST. THE FRONT SHOULD PUSH NORTH OF THE CWA BY 9-10 AM.
WINDS WILL EVENTUALLY TURN AROUND TO THE SOUTH AND INCREASE IN
SPEED TO 20-25 MPH SUSTAINED WITH HIGHER GUSTS.
A WARM AND JUICY AIRMASS IS SITTING SOUTH OF THIS WARM FRONT.
DEWPOINTS RANGE FROM THE MID 60S TO EVEN A FEW UPPER 60S IN
LOUISIANA AND SOUTHERN MISSISSIPPI. THESE DEWPOINTS WILL SURGE
NORTHWARD INTO THE MIDSOUTH BY THIS AFTERNOON THANKS TO THE STRONG
SOUTHERLY WINDS. IN ADDITION...EXPECT HIGHS TO REACH INTO THE
LOWER TO MID 70S. ALL MODELS ARE SUGGESTING CAPE VALUES IN AT
LEAST THE 500-1000 J/KG RANGE. LOOKING AT THE CURRENT SPC
MESOANALYSIS PAGE...SFC BASED CAPE VALUES ACROSS LOUISIANA AND
SOUTHERN MISSISSIPPI ARE BETWEEN 500-1000 J/KG THUS SEE NO REASON
WHY THIS WOULD NOT BE IN PLACE ACROSS THE MIDSOUTH THIS AFTERNOON
AS THE COLD FRONT PUSHES INTO THE AREA. WOULD NOT BE SURPRISED TO
SEE A FEW DISCRETE SUPERCELLS DEVELOPING OUT AHEAD THE QLCS THAT
IS EXPECTED TO DEVELOP ALONG THE FRONT. DAMAGING WINDS WILL BE THE
MAIN THREAT FROM THE SEVERE STORMS WITH TORNADOES ALSO POSSIBLE.
BEST CHANCES WILL OCCUR EAST OF THE MISSISSIPPI RIVER. EXPECT QLCS
TO BE CROSSING THE MISSISSIPPI RIVER BETWEEN THE 20-22Z TIME
FRAME.
COLDER AIR WILL FILTER INTO THE MIDSOUTH BEHIND THE FRONT AS SFC
HIGH PRESSURE BUILDS INTO THE AREA. IN ADDITION...AN UPPER TROF
WILL SWING THROUGH THE REGION WHICH MAY BRING A PERIOD OF CLOUDS
TO AT LEAST NORTHERN PORTIONS OF THE CWA ON WEDNESDAY. EXPECT
HIGHS IN THE MID 40S TO MID 50S WITH LOWS IN THE MID 20S TO LOWER
30S WEDNESDAY AND THURSDAY.
TEMPERATURES WILL MODERATE ON FRIDAY AS UPPER RIDGING OCCURS OVER
THE AREA AND THE SFC HIGH BEGINS TO PUSH EAST.
THE GFS AND ECMWF SUGGEST AN UPPER LOW OR UPPER TROF MAY TRACK TO
THE MIDSOUTH OF CWA OVER THE WEEKEND BUT DO NOT AGREE ON EXACT
PLACEMENT OR TIMING OF THE SYSTEM. THE ECMWF KEEPS THE MIDSOUTH
DRY OVER THE WEEKEND WHILE THE GFS BRINGS RAIN INTO AT LEAST NORTH
MISSISSIPPI ON SUNDAY AND SUNDAY NIGHT. FOR NOW HAVE KEPT THE
FORECAST DRY.
BOTH MODELS DO AGREE MUCH COLDER AIR...THE COLDEST AIR OF THE
SEASON...WILL FILTER INTO THE AREA ON MONDAY BEHIND A COLD FRONT.
KRM
&&
.AVIATION...
MAIN TAF CONCERNS REVOLVE AROUND THE MULTIPLE LINES OF CONVECTION
CURRENTLY DEVELOPING NEAR MEM...SPREADING EAST THROUGH TIME.
VCTS/TS WILL CONTINUE ESPECIALLY THIS AFTERNOON WITH VIS
REDUCTIONS IN HEAVY PRECIP. TIMING WILL BE REFINED THROUGH THE
AFTERNOON AS NEEDED. A WEST TO EAST CLEARING IS EXPECTED AFTER 00Z
WEDNESDAY FIRST NEAR JBR...SPREADING EAST THROUGH THE OVERNIGHT
WITH VFR CONDITIONS EXPECTED BY 06Z AT ALL TAF SITES.
TVT
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Feb 2, 10:30 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1030 AM CST TUE FEB 2 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031830- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1030 AM CST TUE FEB 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS EAST OF THE MISSISSIPPI RIVER...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF THE MISSISSIPPI RIVER. THE PRIMARY SEVERE WEATHER RISKS INCLUDE DAMAGING WINDS AND TORNADOES. A STRONG TORNADO CANNOT BE RULED OUT ACROSS PORTIONS OF THE ENHANCED RISK AREA...ESPECIALLY EARLY IN THE SEVERE THUNDERSTORM EVENT. FLASH FLOODING MAY ALSO BECOME A CONCERN THIS EVENING ACROSS EASTERN PORTIONS OF THE MID SOUTH. PLEASE SEE THE LATEST GRAPHICS ON SOCIAL MEDIA AND OUR WEBPAGE FOR SEVERE WEATHER THREAT SPECIFICS AND TIMING. STRONG NON-THUNDERSTORM WINDS ARE EXPECTED TODAY INTO THIS EVENING. A WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE MID-SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JLH
In the hours before
Local storm report, Feb 2, 12:01 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1201 PM CST TUE FEB 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM FLASH FLOOD 2 W CORDOVA 35.15N 89.81W
02/02/2016 SHELBY TN DEPT OF HIGHWAYS
LEFT LANE ON I-240 AT NEW I-40 INTERCHANGE UNDER A FOOT
OF WATER.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 1:50 PM CST | Severe Thunderstorm Warning | MEG | Chester, Henderson, Madison | 25 min |
| Feb 2, 2:01 PM CST | Tornado Warning | MEG | Chester, Henderson, Madison | 29 min |
| Feb 2, 2:26 PM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson | 34 min |
| Feb 2, 3:29 PM CST | Flash Flood Warning | MEG | Shelby | 2 hr |
| Feb 2, 3:45 PM CST | Special Weather Statement | MEG | Shelby, Tipton | 45 min |
| Feb 2, 4:06 PM CST | Flash Flood Warning | MEG | Fayette, Shelby | 114 min |
Nearby
Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.